Maine, 2005

Damaging Wind in Maine, August 1, 2005

August 1, 2005 · NWS CAR · 1 event in 1 county or zone

Trees and powerlines were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees and powerlines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 1, 1:50 PM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT MON AUG 1 2005

.SYNOPSIS...THE SMALL WAVE OF LOW PRESSURE THAT BROUGHT SHOWERS
TODAY WILL MOVE AWAY THIS EVENING. ANOTHER FAST MOVING WAVE OF LOW
PRESSURE WILL SLIDE THROUGH ON TUESDAY BRINGING A CHANCE OF SHOWERS
OR THUNDERSTORMS TO THE REGION. HIGH PRESSURE WILL SLOWLY BUILD DOWN
FROM THE NORTH WEDNESDAY AND THURSDAY AS LOW PRESSURE REMAINS OVER
THE MARITIMES.

&&

.UPDATE...
SOME SMALL THUNDERSHOWER CELLS ARE DEVELOPING IN OUR WESTERN CWA.
WILL INCLUDE CHC TSTMS THROUGH EARLY EVENING. BEST CHANCES FOR
THUNDER MAY BE CENTRAL DOWNEAST LOCATIONS.

.SHORT TERM (TONIGHT THROUGH THURSDAY)...THE SMALL SHORTWAVE THAT
BROUGHT SHOWERS...MOSTLY TO WESTERN AREAS...WILL BE MOVING AWAY
TONIGHT. SOME STRAY SHOWERS MAY STILL BE AROUND THIS EVENING BUT
MOST OF THE RAIN WILL BE OFF TO THE EAST. ANOTHER FAST MOVING WAVE
WILL BE SLIDING DOWN FROM THE NORTHWEST ON TUESDAY AS UPPER LEVEL
LOW PRESSURE DEEPENS TO OUR NORTH. SOME SCATTERED THUNDERSTORMS ARE
POSSIBLE WITH TUESDAYS SHORTWAVE DURING THE MIDDAY OR AFTERNOON.
STRONG 50KT JET ALOFT MAY RESULT IN GUSTY WINDS WITH ANY OF THOSE
STORMS SO INCLUDED CHC GUSTY TSTMS TUE. LOW PRESSURE WILL CONSOLATE
OVER THE MARITIMES TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE
BEGINS TO MOVE DOWN FROM THE NORTH. STRONG NORTHWEST WINDS ALOFT
THROUGH MIDWEEK WILL MEAN WINDS MAY BECOME A BIT GUSTY DURING THE
MIDDAY HEATING AND MIXING EACH DAY. WENT A COUPLE DEGREES COOLER ON
TEMPS MOST OF THE PERIOD AS AIR WILL BE CHILLY ALOFT LIMITING
HEATING...BUT RIDGING WILL BRING A WARMUP ON THURSDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
A RELATIVELY STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST
DURING FRIDAY MORNING THEN CROSS THE REGION IN THE AFTERNOON AND
EVENING. HIGH PRESSURE IS EXPECTED TO BUILD INTO NEW ENGLAND
SATURDAY THEN MOVE TO THE EAST OF THE REGION SUNDAY AND MONDAY.
HAVE INITIALIZED ALL EXTENDED GRIDS WITH HPC DATA. HAVE MANUALLY
MODIFIED MAX TEMPERATURES ACROSS THE COASTAL WATERS. SEA SURFACE
TEMPERATURES ARE RUNNING BETWEEN 50 AND 55 DEGREES AT 44034 AND
44027...SO DO NOT EXPECT MAX TEMPERATURES MUCH HIGH THAN UPPER
50S. HAVE ALSO MANUALLY MODIFIED SKY AND POP GRIDS TO BETTER FIT
THE PASSAGE OF THE COLD FRONT FRIDAY INTO EARLY SATURDAY. NO OTHER
CHANGES HAVE BEEN MADE TO THE HPC GRIDS.

&&

.AVIATION...CIGS GENERALLY MVFR TO IFR TONIGHT IN LOW CLOUDS. CIGS
MAY LIFT TO VFR ON TUESDAY BUT WATCH FOR THE RISK OF GUSTY
THUNDERSTORMS IN SOME SPOTS WHICH MAY LOWER CONDITIONS BRIEFLY TO
IFR DURING THE MIDDAY OR AFTERNOON TUESDAY.

&&

.MARINE...
WINDS GENERALLY SW AROUND 10 TO 15 KT TONIGHT INTO TUESDAY...BUT
LOCALLY HIGHER IN ANY TSTMS ON TUESDAY. WINDS WILL BECOME
NORTHWESTLY AROUND 10 KT TUESDAY NIGHT INTO WEDNESDAY...THEN BECOME
WESTERLY THURSDAY. DAYTIME BREEZES MAY BECOME A BIT GUSTY DUE TO
MIXING FROM STRONG JET ALOFT. SEAS WILL AVERAGE AROUND 3 FT THROUGH
THE PERIOD.

LONG TERM MARINE: HAVE POPULATED WIND GRIDS WITH HPC DATA. THIS
SEEMS TO BE VERY CONSISTENT WITH THE LIGHT WINDS EXPECTED IN THIS
PORTION OF THE FORECAST AS A RESULT OF THE STRONG MARINE LAYER.
FOR SEAS HAVE MANUALLY MODIFIED THE WNA WAVE WATCH. THE WAVE MODEL
IS TOO HIGH WITH COMBINED SEAS FRIDAY NIGHT. THIS SEEMS TO BE IN
RESPONSE TO THE GFS WHICH IS DEVELOPING A STRONG SOUTHERLY FLOW
AHEAD OF AN APPROACHING COLD FRONT. THIS DOES NOT SEEM REASONABLE
GIVEN THE MARINE LAYER WHICH SHOULD REMAIN STRONGLY IN PLACE.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...MIGNONE
AVIATION...SMF
Hazardous weather outlook, Aug 1, 2:23 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
323 PM EDT MON AUG 1 2005

MEZ001>006-010-011-015>017-029>032-020900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
323 PM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SCATTERED THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND DOWNEAST MAINE
LATE THIS AFTERNOON AND EVENING. COUNTIES LIKELY TO BE AFFECTED
INCLUDE SOMERSET...PISCATAQUIS...PENOBSCOT AND POSSIBLY HANCOCK AND
WASHINGTON. EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND ISOLATED WINDS
GUSTING UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE EXPECTED MAINLY TUESDAY AFTERNOON AND EARLY
EVENING. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HAIL AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SMF

In the hours before

Special weather statement, Aug 1, 2:24 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
324 PM EDT MON AUG 1 2005

MEZ005-010-011-031-012045-

PISCATAQUIS AND PENOBSCOT COUNTIES...

324 PM EDT MON AUG 1 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 321 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND HEAVY RAIN OVER GREENVILLE. THE STORM WAS MOVING EAST AT
25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 445 PM EDT INCLUDE...
    GREENVILLE...         MONSON...             BLANCHARD...
    BROWNVILLE JUNCTION...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4556 6975 4520 6964 4538 6866 4576 6879

HEWITT
Special weather statement, Aug 1, 3:06 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT MON AUG 1 2005

MEZ001>005-012130-

PISCATAQUIS...AROOSTOOK...SOMERSET AND PENOBSCOT COUNTIES...

406 PM EDT MON AUG 1 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK...
SOMERSET AND PENOBSCOT COUNTIES...

AT 404 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 10 MILES WEST OF
CHURCHILL DAM TO 8 MILES SOUTH OF CHESUNCOOK. THE LINE WAS MOVING
EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    CHESUNCOOK...         CAUCOMGOMOC LAKE...   RIPOGENUS...
    TAMWAY...             CHAMBERLAIN LAKE...   CHURCHILL DAM...
    MOUNT KATAHDIN...     TELOS LAKE...         BAXTER ST PARK...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

MARK FLECHTNER
Special weather statement, Aug 1, 3:26 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
426 PM EDT MON AUG 1 2005

MEZ005-011-031-012130-

PENOBSCOT AND PISCATAQUIS COUNTIES...

426 PM EDT MON AUG 1 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND PISCATAQUIS
COUNTIES...

AT 422 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 15 MILES SOUTHWEST OF MILLINOCKET. THE STORM WAS MOVING
EAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
    MILLINOCKET...        EAST MILLINOCKET...   MEDWAY...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

HEWITT
Special weather statement, Aug 1, 4:30 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
530 PM EDT MON AUG 1 2005

MEZ006-011-032-012230-

PENOBSCOT...WASHINGTON AND AROOSTOOK COUNTIES...

530 PM EDT MON AUG 1 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...WASHINGTON AND
AROOSTOOK COUNTIES...

AT 527 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 8 MILES SOUTHWEST OF WYTOPITLOCK. THE STORM WAS MOVING
EAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
    WYTOPITLOCK...        DANFORTH...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4566 6835 4548 6837 4547 6785 4569 6785

MARK FLECHTNER

The radar

The Caribou radar (KCBW), 140 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
August 1, 4:52 PM EST
Where
Penobscot County, Bradford
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -68.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471737.